Unadjusted Dose of Antibiotics Causes Death


This case involves a patient who died nine months after taking 750mg of Levaquin for five days. The drug was prescribed for a suspected urinary tract infection, urolithiasis, and bronchopneumonia by an advanced nurse practitioner at an urgent care clinic.  Though there was some ambiguity over whether the pneumonia may have developed Legionella, the nurse decided to treat is as a brochopneumonia manifestation. The patient was a sixty-six-year-old who had been diagnosed with end-stage renal failure and was on peritoneal dialysis at night.  The Levaquin instructions advised caution when prescribing in presence of renal insufficiency and recommended no more than one initial dose of 750mg with subsequent doses of 500mg every forty-eight hours.

Question(s) For Expert Witness

  • 1. How could this situation of drug toxicity be avoided in patients that have renal impairment?

Expert Witness Response E-000627

The metabolism and excretion of many drugs and their pharmacologically active metabolites depend on normal renal function. Accumulation and toxicity can develop rapidly if dosages are not adjusted in patients with impaired renal function. In addition, many drugs that are not dependent on the kidneys for elimination may exert untoward effects in the uremic milieu of advanced renal disease. A familiarity with basic pharmacologic principles and a systematic approach are necessary when adjusting drug dosages in patients with abnormal kidney function. The distinct steps involve calculating the patient’s glomerular filtration rate, choosing and administering a loading dose, determining a maintenance dose, and a decision regarding monitoring of drug concentrations. If done properly, therapy in renal patients should achieve the desired pharmacologic effects while avoiding drug toxicity.

RELATED EXPERT WITNESSES

Post Tags